Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 289, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 11, 2004, 3:45 AM CDT for Ida County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2004, 3:45 AM CDT (08:45 UTC)
- Expired
- Jun 11, 2004, 4:15 AM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Ida County, IA
The radar
The Omaha radar (KOAX), 133 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1255 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
458 WUUS53 KFSD 110845 SVRFSD IAC093-110915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 345 AM CDT FRI JUN 11 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN IDA COUNTY IN NORTHWEST IOWA * UNTIL 415 AM CDT * AT 339 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF IDA GROVE TO GALVA...OR FROM 8 MILES SOUTH OF IDA GROVE TO 13 MILES NORTH OF IDA GROVE...MOVING EAST AT 35 MPH. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4222 9567 4255 9569 4256 9542 4222 9535 $$ BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 8:30 PM CDT, 7 hours 15 minutes earlier.
Area forecast discussion, Jun 10, 8:30 PM CDT, 7 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 830 PM CDT THU JUN 10 2004 .DISCUSSION... CRNT TOR WATCH IN CNTRL SD WL LIKELY BE REPLACED WITH A NEW WW SHORTLY FOR AREAS FURTHER EWD INTO THE FSD FA. ATTM...SUPERCELL CLUSTERS HAVE MERGED INTO A LINE OF STRONG TO SVR TS FM N CNTRL SD TO N CNTRL KS. IN THE PAST FEW 88D SCANS...THERE HAS BEEN SOME PROGRESSIVE EWD MOVEMENT OF THIS LINE...WHILE THE INDIVIDUAL CELLS CONT TO MOV NEARLY STRAIGHT NWD. INCREDIBLY STRONG DIR WIND SHEAR EXISTS PER THE RUC40 AND META SNDGS THIS EVENING OVER THE FAR WRN FSD FA...BUT WITH MINIMAL SPEED SHEAR. MODERATE INSTABILITY IS ALSO RELAVENT ACRS THE WEST. MY MAIN CONCERN ATTM IS STILL A THREAT FOR SOME POCKETS OF LARGE HAIL HERE AND THERE...MAYBE AS A STORM CATCHES AN UPDRAFT. WITH THE SNDGS AS SATURATED AS THEY ARE AS THE EVENING AND NIGHTTIME PROGRESSES...A THREAT OF A WET MICROBURST COULD ALSO BE A POSSIBILITY...HOWEVER THE LOW LVL FLOW IS SE...THEN SSE FM THE SFC TO 2 KM AGL. THEREFORE THOUGHTS ATTM ARE NOT TO EXPECT WIDESPREAD STRONG WINDS TRANSLATING DOWN TO THE SFC...HOWEVER THIS AFOREMENTIONED STRONG DIR WIND SHEAR COULD PRODUCE THE HAILERS. GOING FCST IS IN GOOD SHAPE ATTM. NOT SURE IF I WILL BE SENDING AN UPDATE TO THE ZFP TEXT OTHER THAN TO INCLUDE THE NEW WW. GOING GRIDS LOOK TO HAVE AN EXCELLENT HANDLE ON THE PROGRESSION OF THIS TS LINE. HAVE TWEAKED A FEW MINOR PARAMTERS AND UPLOADED THEM INTO THE GRIDDED DATABASE ALREADY...SUCH AS TEMPS AND DEW PTS. TWEAKED DOWN THE LOWS IN SW MN A COUPLE OF DEGS DUE TO CRNT TEMPS...HOWEVER TEMPS WL LIKELY BE RATHER STEADY IN THAT AREA FOR MUCH OF THE NIGHT. HARD TO UPDATE SKY COVER WITH NO SAT IMAGERY COMING IN. FLOOD WATCH WL CONT IN THE ADVISED AREA FOR THE REMAINDER OF THE NIGHT. THAT ONE IS A NO BRAINER WITH THE KIND OF ECHOES WE HAVE UPSTREAM. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...FLOOD WATCH JAMES VALLEY AND W 9 PM TO 6 AM TONIGHT. MN...NONE. IA...NONE. NE...NONE. && MJF
Hazardous weather outlook, Jun 10, 4:33 PM CDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 433 PM CDT THU JUN 10 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 433 PM CDT THU JUN 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL DEVELOP THIS AFTERNOON FROM WESTERN SOUTH DAKOTA INTO NEBRASKA. THESE THUNDERSTORMS ARE EXPECTED TO MOVE TO THE EAST THROUGH THE AFTERNOON HOURS...AND INTO SOUTHEAST SOUTH DAKOTA AND NORTHEAST NEBRASKA AROUND SUNSET...THEN INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA BY FRIDAY MORNING. THESE THUNDERSTORMS MAY BRING A THREAT OF LARGE HAIL AND DAMAGING WINDS...MOSTLY WEST OF A DE SMET TO YANKTON LINE. ORGANIZED SEVERE WEATHER IS NOT EXPECTED EAST OF THIS LINE. L FLOODING... HEAVY RAIN ASSOCIATED WITH THUNDERSTORMS IS EXPECTED OVERNIGHT. RAINFALL IN EXCESS OF THREE INCHES IS POSSIBLE WEST OF A LINE FROM DE SMET TO YANKTON. WITH SATURATED GROUND FROM RAIN ON TUESDAY NIGHT...THIS AMOUNT OF RAINFALL MAY RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A MORE SIGNIFICANT SEVERE WEATHER THREAT IS EXPECTED TO DEVELOP ALONG AND EAST OF INTERSTATE 29 ON FRIDAY. LOW PRESSURE IS EXPECTED TO MOVE EAST ACROSS THE AREA...REACHING SOUTHWEST MINNESOTA AND NORTHWEST IOWA BY LATE AFTERNOON. THE AIR ALONG AND EAST OF THE LOW IS EXPECTED TO BECOME VERY UNSTABLE DURING THE AFTERNOON HOURS. THUNDERSTORMS ARE FORECAST TO DEVELOP NEAR THE LOW DURING THE AFTERNOON...NEAR OR EAST OF INTERSTATE 29. DUE TO THE EXPECTED SHEAR IN THE ATMOSPHERE...SOME OF THESE STORMS MAY DEVELOP INTO SUPERCELLS. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING HOURS...MAINLY OVER AREAS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, Jun 11, 1:08 AM CDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 108 AM CDT FRI JUN 11 2004 SDZ038-050-052-053-057>059-063-064-110630- AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD- SANBORN- 108 AM CDT FRI JUN 11 2004 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR PARTS OF SOUTH CENTRAL SOUTH DAKOTA... SEVERE THUNDERSTORM WATCH 431 HAS BEEN CANCELLED FOR BEADLE... JERAULD...SANBORN...DAVISON...AURORA...BRULE...GREGORY...CHARLES MIX...AND DOUGLAS COUNTIES IN SOUTH CENTRAL SOUTH DAKOTA.
Local storm report, Jun 11, 1:23 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
123 AM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1124 PM TSTM WND GST PARKSTON 43.39N 97.99W
06/10/2004 80 MPH HUTCHINSON SD BROADCAST MEDIA
1145 PM HAIL 5 NE MITCHELL 43.78N 97.96W
06/10/2004 0.88 INCH HANSON SD LAW ENFORCEMENT
&&
JBSpecial weather statement, Jun 11, 2:15 AM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 215 AM CDT FRI JUN 11 2004 NEZ013-014-SDZ060-061-065>071-110735- BON HOMME-CLAY-DAKOTA NE-DIXON NE-HANSON-HUTCHINSON-LINCOLN-MCCOOK- TURNER-UNION-YANKTON- 215 AM CDT FRI JUN 11 2004 ...SEVERE THUNDERSTORM WATCH EXPIRED FOR PARTS OF SOUTHEAST SOUTH DAKOTA AND NORTHEAST NEBRASKA... SEVERE THUNDERSTORM WATCH 431 HAS BEEN EXPIRED FOR HANSON... MC COOK...HUTCHINSON...TURNER...LINCOLN...BON HOMME...YANKTON... CLAY AND UNION COUNTIES IN SOUTHEAST SOUTH DAKOTA. ALSO FOR DIXON AND DAKOTA COUNTIES IN NORTHEAST NEBRASKA.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 2:53 AM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 37 min |
| Jun 11, 3:21 AM CDT | Severe Thunderstorm Warning | FSD | Ida | 24 min |
| Jun 11, 1:00 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 30 min |
| Jun 11, 1:30 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 30 min |
| Jun 11, 1:50 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 40 min |
| Jun 11, 2:15 PM CDT | Tornado Warning | FSD | Buena Vista, Clay | 30 min |
| Jun 11, 2:34 PM CDT | Severe Thunderstorm Warning | FSD | Clay, O'Brien | 26 min |
| Jun 11, 2:45 PM CDT | Tornado Warning | FSD | Clay | 30 min |
| Jun 11, 2:48 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson, Osceola | 42 min |
| Jun 11, 2:59 PM CDT | Tornado Warning | FSD | Clay | 31 min |
| Jun 11, 3:30 PM CDT | Tornado Warning | FSD | Clay | 30 min |
| Jun 11, 3:32 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 28 min |
| Jun 11, 3:37 PM CDT | Tornado Warning | FSD | Dickinson | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.